Missouri, 2024

Damaging Wind in Missouri, July 16, 2024

July 16, 2024 · NWS SGF · 1 event in 1 county or zone

A severe thunderstorm developed during the morning hours of July 16, 2024 and affected Camden County with damaging winds. Large trees and a dock at Sunrise Beach were damaged.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A severe thunderstorm developed during the morning hours of July 16, 2024 and affected Camden County with damaging winds. Large trees and a dock at Sunrise Beach were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 16, 5:29 AM CST, 2 hours 31 minutes earlier. Its key messages:

  • Heat Advisory continues today. Afternoon heat index values will range from 103 to 109 degrees. Excessive heat to linger into Tuesday with another Heat Advisory.
  • Cold front brings 60-80% chances for showers and thunderstorm late Tuesday through Wednesday night. Slight Risk for excessive rainfall and Marginal Risk for severe storms.
  • Below average temperatures Wednesday into the weekend with dry conditions until Sunday.
Area forecast discussion, Jul 16, 5:29 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
629 AM CDT Tue Jul 16 2024

.KEY MESSAGES...

- Heat Advisory continues today. Afternoon heat index values
  will range from 103 to 109 degrees. Excessive heat to linger
  into Tuesday with another Heat Advisory.

- Cold front brings 60-80% chances for showers and thunderstorm
  late Tuesday through Wednesday night. Slight Risk for
  excessive rainfall and Marginal Risk for severe storms.

- Below average temperatures Wednesday into the weekend with dry
  conditions until Sunday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 230 AM CDT Tue Jul 16 2024

Upper air analysis shows a positively-tilted upper-level trough
centered over Ontario moving southeast. Convection is firing in
western Kansas and Illinois. At the surface, a cold front is
situated to our northeast, by the border with Kansas, Nebraska,
and Iowa. This front is moving slowly southeast. Temperatures
are currently around 80 with some scattered clouds.

As the cold front continues to move to the south, model guidance
suggests thunderstorms will develop across north-central Missouri
and move south as the LLJ noses into western Missouri. Recent CAM
runs show some support for these storms moving south across our
area, which will come with a risk for elevated convection. Some of
these storms may produce hail of one inch or less, and some locally
heavy rainfall.

Some of the storms from this morning may linger into the afternoon,
but the highest chances (50-80%) for storms will be from the late
afternoon into Wednesday morning, as the LLJ again creeps into
southwest Missouri from Oklahoma and Arkansas. High resolution
models show MLCAPE values of 2500-4000 J/kg across southern
Missouri. Shear on the other hand is rather modest, so the main
severe hazard will be strong winds. The Storm Prediction Center
currently has our entire CWA under a Marginal Risk (Level 1 of 5)
for severe weather. A stalled surface low to the southwest in
Oklahoma may allow multiple rounds of storms to go over the same
areas. This brings with it a risk for flash flooding. A flash flood
watch has been issued from 7 PM Tuesday night until 7 AM Wednesday
morning, primarily for areas to the east of Highway 65. 48 hour HREF
PMM guidance indicates that localized areas of 3-5" of rain are
possible, so be sure to practice flood safety tonight.

Temperatures today will range from around 90 to the upper 90s, with
temperatures increasing the further south you go. A heat advisory is
in effect until 8 PM for all but 3 of our counties. Given the
uncertainty of morning storms, and increased cloud cover compared to
yesterday, high temperatures were forecast today using a blend of
the NBM deterministic forecast and NBM 25th percentile, so on the
lower end. However, if there are less storms, or less cloud cover,
heat indices can still easily reach 105 to 110 degrees in our
southern counties given the continued humidity. Lows tonight will
reach the low 70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 230 AM CDT Tue Jul 16 2024

Behind the passage of the cold front, high temperatures fall to the
low to mid 80s on Wednesday. This will usher in a period of cooler
and drier conditions. The 6-10 day Climate Prediction Center
Temperature Outlook has our area at a 60-80% chance of below average
temperatures, with highs consistently in the 80s and lows in the 60s
for the next few days. Precipitation chances remain under 20% until
Sunday, as long range forecast models are beginning to pick up on
some shortwave energy moving into the area.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 606 AM CDT Tue Jul 16 2024

Thundershowers are possible much of the day today. Starting with
this morning, a few isolated thundershowers are possible at JLN
and SGF, although confidence is not high enough to include in
the TAFs at this time. Most morning storms should stay north of
TAF sites, although some light rain from eastern Kansas may
reach Joplin this morning as well.

Moving into this afternoon, some difficult to predict pop-up
storms may occur. More widespread storms are likelier this
evening into Wednesday morning. Storms which do form will lower
ceilings and visibilities to MVFR conditions. Windspeeds will
decrease from around 10 knots to 5 knots this evening as a cold
front moves south. As this happens, southwesterly winds will
become variable for a bit before eventually shifting to more
northwesterly.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for KSZ073-097-101.
MO...Heat Advisory from 11 AM this morning to 8 PM CDT this evening
     for MOZ055-066>071-077>083-088>098-101>106.
     Flood Watch from this evening through Wednesday morning for
     MOZ068>071-079>083-090>092-095>098-103>106.

&&

SHORT TERM...Kenny
LONG TERM...Kenny
AVIATION...Kenny
Hazardous weather outlook, Jul 16, 4:32 AM CST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
532 AM CDT Tue Jul 16 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-171045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
532 AM CDT Tue Jul 16 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Marginal hail risk.
  Marginal thunderstorm wind damage risk.
  Significant lightning risk.
  Significant excessive heat risk.
  Elevated excessive rainfall risk

DISCUSSION...

Showers and thunderstorms will move into central Missouri
beginning Tuesday morning. These storms will contain lightning
but are likely to stay sub-severe.

Greater chances for thunderstorms (60-80%) this evening. Some
severe storms with damaging winds and localized flash flooding may
occur.

Heat indices of 100 to 108 degrees possible Tuesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms from Tuesday night continue into Wednesday morning.
Localized areas of 3-5" of rainfall may lead to flash flodding.
Strong winds are also a threat with these storms.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Kenny

The radar

The Springfield radar (KSGF), 124 km away, was scanning. The volume nearest the first event began at 14:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Camden

When
July 16, 8:00 AM CST
Where
Camden County, 3 mi NW of Beach
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
38.180, -92.660

Large tree branches were reported down with some minor dock damage near Sunrise Beach.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205316.